MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MEGA SUTURECUT ND

INTUITIVE SURGICAL, INC ENDOWRIST; MEGA SUTURECUT ND
Model Number 470309-14
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the mega suturecut needle driver instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.Per log review, the incisional hernia tapp procedure via system sk2194 that took place on (b)(6) 2022 used two mega suturecut needle driver instruments.At this time, it is unknown which instrument had the alleged issue.1.Mega suturecut needle driver (part # 470309-14 / lot # n10190301-0007) was last used on 19-aug-2022.There was 2 uses remaining after this last usage.There is no indication that this instrument was used in subsequent procedures after the alleged event reported in this record.2.Mega suturecut needle driver (part # 471309-15 / lot # k12220208-0468) was last used on 19-aug-2022.There was 9 uses remaining after this last usage.There is no indication that this instrument was used in subsequent procedures after the alleged event reported in this record.Images associated with this reported event were not submitted for review.This complaint is considered a reportable event due to the following conclusion: it was alleged that during a da vinci-assisted incisional hernia tapp surgical procedure, the mega suturecut needle driver instrument broke near the cut portion of the jaw.Pieces fell into the patient and were retrieved by the surgeon in the same procedure.
 
Event or Problem Description
It was reported that during a da vinci-assisted incisional hernia tapp surgical procedure, the intuitive surgical, inc.(isi) clinical sales representative (csr) called the isi technical service engineer (tse) and stated that the mega suturecut needle driver instrument broke near the cut portion of the jaw.Pieces fell into the patient and were retrieved by the surgeon.The tse recommended returning the failed instrument for failure analysis.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the surgeon and obtained the following additional information: the surgeon stated that, while passing a needle from one hand to the instrument, the instrument collided with the needle.At that time, the surgeon noted a fragment falling into the patient.Under direct visualization, the surgeon used a maryland bipolar forceps instrument to retrieve the fragment laparoscopically.No post-operative testing was performed as a result of the reported issue.Additionally, the surgeon indicated that the instrument had been removed during the procedure (prior to the breakage).The wrist of the instrument was straightened prior to removal.Nothing out of the ordinary was observed by the staff during instrument removal.The surgeon was uncertain as to whether or not the instrument had been inspected prior to use and not able to tell how long the instrument had been in use leading up to the break.The surgeon observed no change in instrument functionality prior to the reported issue.The patient was reported to not have sustained any injury and had not returned to the hospital with any post-operative complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received userfacility report (b)(4) stating: "davinci needle driver tip broke in half inside the patient during surgery.The broken piece was retrieved intact.No harm to the patient.".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MEGA SUTURECUT ND
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15443585
Report Number2955842-2022-14079
Device Sequence Number20760511
Product Code NAY
UDI-Device Identifier00886874112434
UDI-Public(01)00886874112434(10)N10190301
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 08/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470309-14
Device Catalogue Number470309
Device Lot NumberN10190301 0007
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/19/2022
Supplement Date Received by Manufacturer09/22/2022
Initial Report FDA Received Date09/18/2022
Supplement Report FDA Received Date10/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown